Alert archive / New York / Special Weather Statements in 2019
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Mar 5, 2019, 4:36 PM EST for Erie County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2019, 4:36 PM EST (21:36 UTC)
- Expired
- Mar 5, 2019, 5:30 PM EST
- In force
- 54 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 26 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461
WWUS81 KBUF 052136
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
436 PM EST TUE MAR 5 2019
NYZ010-085-052230-
Southern Erie-Northern Erie-
436 PM EST TUE MAR 5 2019
...A BAND OF LAKE EFFECT SNOW WILL AFFECT CENTRAL ERIE COUNTY...
Snow will continue to fall across the region through the evening
commute. This snowfall along with winds gusting to 35 mph at times
will impact the evening commute across metro Buffalo to the Buffalo
Airport and points south. Plan on snow covered roads and slippery
travel conditions, along with poor visibility during this time.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Depew, Lancaster,
Hamburg, East Aurora, Williamsville, Evans, Elma, Eden, Marilla,
Orchard Park, Erie Basin Marina, Small Boat Harbor, Alden, Blasdell
and Angola.
This includes Interstate 90 between exits 57A and 49.
Visibilities will drop quickly to a half mile at times in this band
of lake effect snow.
LAT...LON 4264 7916 4267 7912 4272 7909 4276 7898
4280 7892 4284 7893 4291 7890 4294 7891
4301 7848 4274 7850 4260 7918
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 5, 4:02 PM EST, 34 minutes earlier.
Area forecast discussion, Mar 5, 4:02 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
402 PM EST Tue Mar 5 2019
.SYNOPSIS...
A big broad and unseasonably cold trough will reside across the
lower Great Lakes with accumulating lake effect snows especially
east and southeast of Lake Ontario through Thursday. Gradual warming
trend will occur Friday through the weekend with increasing chances
for rain Sunday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Outside of the persistent lake effect snow northeast of Lake Ontario
it has been a relatively quite day weather wise but cold across
Western New York today.
First, lets take a look at the surface analysis which shows the
cold front just to our west. Ahead of this feature synoptic
moisture is already beginning to increase with radar showing
some light returns showing up across the Niagara Frontier. This
is expected to continue with increasing snow shower activity,
although accumulations will remain light, a trace up to a few
inches in some locations. As the mid level trough moves into and
through the region it will reinvigorate and enhance lake snows
downwind of the lakes, especially off Lake Ontario into this
evening. With that said, changes to our headlines have been
made. A Winter Storm Warning is now in effect for Oswego,
Cayuga, and Wayne through 15Z Thursday. Winter Weather
Advisories have been added for the counties boarding Lake
Ontario to include Niagara, Orleans, and Monroe Counties.
Now for the lake effect details...
Off Lake Erie, although moisture is deepening and in combination
with increasing synoptic lift lake effect snows will still be
limited off Lake Erie. This is partially due to the fact that Lake
Erie has over 90% ice coverage. However, even with that much ice
coverage there remains some breaks with some open water. This will
allow for some lake effect snow/lake enhanced snows to develop first
northeast of Lake Erie. Then with the cold frontal passage across
the forecast area lake snows will gradually shift south as winds
veer westerly behind the front. This will focus lake snows the rest
of time across far southern Erie, Chautauqua, and Cattaraugus
Counties by this evening and tonight. Now, while overall snowfall
amounts are not expected to be overly impressive given the mostly
ice covered lake, potential lake enhancement (as was already seen
last evening/night) should still be enough to push total amounts to
the 2-4"/3-5" range overnight. Tomorrow, lake snows east/southeast
of the Lake Erie will diminish a bit as synoptic moisture gets
stripped away and equilibrium levels are sent crashing below 5K
feet
Off Lake Ontario, again with the incoming trough and then subsequent
cold front lake snows/lake enhanced snows will ramp up first
northeast of Lake Ontario then push southward and become focused
southeast of the lake Ontario. With deepening moisture,
equilibrium level increasing to 9-10K feet, and fairly uniform
WNW'erly flow, look for a well organized band to set up along
the south shore of lake Ontario impacting Oswego, northern
Cayuga, and Wayne Counties overnight. It will also to a lesser
extend bring accumulating snows to far northern Niagara, Orleans
and Monroe counties. The only caveat to this forecast will be
lingering uncertainty with where the band will become focused.
Additionally, there is also the concern over residence time
over any given location. However, at this point, confidence has
grown enough to issue a Winter Storm Warning with 7-16"
possible southeast of Lake Ontario.
Lake snows will diminish off Lake Erie early tomorrow morning as
synoptic moisture gets stripped away and equilibrium levels
crash. Off Lake Ontario, snows will continue for most of the
day where deeper moisture will reside. Although, diurnal
influences will affect the lake effect band which will likely
play a role in diminished snowfall rates and accumulations
southeast of Lake Ontario. Otherwise, outside of lake effect
snows its going to be cold again and with T850mb hovering in the
-19 to -21 range daytime highs will likely not make it out of
the teens.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Wednesday evening will start off with lake effect snow southeast of
Lake Ontario with some snow showers across far Western New York.
Lake effect snows will intensify later in the night with the passage
of another shortwave which will be embedded in a broad cyclonic flow
aloft. There will be a weak surface low with this shortwave, which
will cause winds to diminish across Lake Ontario as it moves across
the lake late Wednesday night. There still will be ample instability
and moisture in place, with uncertainty in wind direction making the
forecast more difficult. Mesoscale guidance is in poor agreement on
the exact position, but in good agreement that there will be
significant lake effect snow somewhere southeast of Lake Ontario.
The forecast uses a model consensus for the wind forecast and then
uses this to determine the most likely position of the lake snows.
By early Thursday morning it probably will be more of a cluster of
lake snow rather than a traditional band, influenced by the
localized winds of the surface low. However, considering that lake
effect snow last night supported effective dendritic snow growth, it
appears likely this shortwave will do the same with localized
snowfall rates of 2 inches per hour. Because of this, the Winter
Storm Warning for lake effect snow will remain in effect until late
Thursday morning coinciding with the departure of this shortwave.
This shortwave will also provide ample moisture for snow to develop
across the rest of Western New York, with Lake Erie providing some
enhancement. Despite ice coverage, there should still be ample
breaks and frictional convergence to enhance snows east and
northeast of the lake. The forecast goes well above model consensus
QPF, with 1 to 3 inches expected with this shortwave. Slightly
higher (advisory) amounts cannot completely be ruled out, but unlike
tonights event, the winds will not be as strong with this shortwave.
Drier air and lower equilibrium levels will cause lake effect snows
to diminish (but not end) during the day Thursday. Diurnal influence
will also limit banding, and result in more cellular snow showers
rather than a singular lake effect band. Some modest additional
accumulations are possible southeast of Lake Ontario with a broad
WNW flow behind the departing wave. There will probably be a brief
re-organization Thursday night when winds diminish which will allow
a land breeze convergence boundary to develop down the length of
Lake Ontario. With weak winds, snow accumulations will be localized
to close to the lake, but may potentially approach advisory criteria.
The other concern during this time will be bitterly cold
temperatures. Wind chills on Wednesday night will be as low as 10
below. Although Thursday will be slightly warmer, highs will be in
the upper teens to lower 20s which is still about 20 degrees below
normal.
On Friday an upper level shortwave will drop across the Great Lakes
region and towards the southern Mid-Atlantic States. 12Z model
guidance keeps any precipitation associated with this feature to our
south, with weak high pressure building across our region Friday
night. This will provide dry weather and good radiational cooling
conditions for Friday night with lows 5 to 15.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Saturday will be a fair weather day with high pressure crossing the
region. Under mostly sunny skies temperatures will reach the mid to
upper 30s through the day.
The next notable system will arrive Saturday night as a closed upper
level low rotates through the Great Lakes. This system will send
warm air northward, with isentropic lift beneath diffluent flow
aloft bringing light snow changing to rain Saturday night across
WNY. By Sunday this precipitation will extend across the Eastern
Lake Ontario region, with a brief period of quieter
weather/scattered rain showers later Sunday across WNY which will be
entrenched within the warm sector. Temperatures Sunday may reach the
low to mid 50s in spots across Western New York.
In addition to precipitation and warmer air temperatures, winds will
become gusty Saturday night/Sunday. Initially a downslope wind off
the Chautauqua Ridge Saturday night could reach advisory
levels...and then through the day Sunday a south to southwest wind
could near advisory levels as well. This wind event will not be like
the wind event two Sundays earlier...in that this event the surface
low will be filling as it crosses the Central Great Lakes limiting
the downward momentum of a 65 to 75 knot LLJ centered around 4K
feet.
Gusty winds will remain through Monday behind the Sunday night cold
front passage. Additional rain to snow is possible as the front
crosses the region, with little snow accumulation. Additional snow
showers will be possible Monday and Monday night, with lake effect
snow becoming a possibility east of the Lakes Monday
afternoon/evening with temperatures at 850 hPa become cold enough to
support such snow. Any snow that forms will diminish Monday night,
with fairer weather returning to the region for Tuesday.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
As the mid level trough enters the region expect numerous snow
showers to develop across Western New York and North Central New
York which will produce periods of IFR/LIFR through this
evening.
Tonight, following the passage of the trough/cold front, a WNW'erly
flow of colder air will generate additional areas of lake effect
snow and IFR/LIFR southeast of the lakes tonight, particularly
southeast of Lake Ontario. Elsewhere, MVFR to VFR conditions with
occasional IFR within snow showers.
Outlook...
Wednesday night through Thursday...Lake effect snow and
IFR/LIFR conditions southeast of lake Ontario, with mainly
scattered snow showers and MVFR/ VFR elsewhere. Friday...Mainly
VFR with a chance of snow showers. Saturday...VFR.
&&
.MARINE...
An extended period of moderate to brisk winds will affect the Lower
Great Lakes through at least midweek. Consequently, Small Craft
Advisories are in effect for Lakes Erie and Ontario, particularly
for the south shore of Lake Ontario where stronger winds and higher
waves should last through Wednesday and into Wednesday night. After
that, conditions should then improve for the Thursday-Saturday
period.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 1 AM EST Wednesday for NYZ007-
008.
Winter Storm Warning from 7 PM this evening to 10 AM EST
Thursday for NYZ006.
Winter Storm Warning from 10 PM this evening to 10 AM EST
Thursday for NYZ004-005.
Winter Weather Advisory from 10 PM this evening to 7 PM EST
Wednesday for NYZ001>003.
Winter Weather Advisory until 4 AM EST Wednesday for NYZ012-
019-020-085.
Winter Weather Advisory until 10 PM EST this evening for
NYZ010-011.
MARINE...Small Craft Advisory until 7 PM EST Wednesday for LEZ020-040-
041.
Small Craft Advisory until 4 AM EST Thursday for
LOZ043-044.
Small Craft Advisory until 1 AM EST Thursday for LOZ042.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...Apffel
LONG TERM...Thomas
AVIATION...AR
MARINE...AR/JJRHazardous weather outlook, Mar 5, 12:48 PM EST, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1248 PM EST Tue Mar 5 2019 NYZ007-008-061800- Jefferson-Lewis- 1248 PM EST Tue Mar 5 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-014-021-061800- Livingston-Ontario-Allegany- 1248 PM EST Tue Mar 5 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-061800- Niagara-Orleans-Monroe- 1248 PM EST Tue Mar 5 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-061800- Wayne-Northern Cayuga- 1248 PM EST Tue Mar 5 2019 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST THURSDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-061800- Oswego- 1248 PM EST Tue Mar 5 2019 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST THURSDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-061800- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 1248 PM EST Tue Mar 5 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-011-061800- Northern Erie-Genesee- 1248 PM EST Tue Mar 5 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-061800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1248 PM EST Tue Mar 5 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Mar 5, 4:36 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
436 PM EST TUE MAR 5 2019
NYZ010-085-052230-
Southern Erie-Northern Erie-
436 PM EST TUE MAR 5 2019
...A BAND OF LAKE EFFECT SNOW WILL AFFECT CENTRAL ERIE COUNTY...
Snow will continue to fall across the region through the evening
commute. This snowfall along with winds gusting to 35 mph at times
will impact the evening commute across metro Buffalo to the Buffalo
Airport and points south. Plan on snow covered roads and slippery
travel conditions, along with poor visibility during this time.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Depew, Lancaster,
Hamburg, East Aurora, Williamsville, Evans, Elma, Eden, Marilla,
Orchard Park, Erie Basin Marina, Small Boat Harbor, Alden, Blasdell
and Angola.
This includes Interstate 90 between exits 57A and 49.
Visibilities will drop quickly to a half mile at times in this band
of lake effect snow.
LAT...LON 4264 7916 4267 7912 4272 7909 4276 7898
4280 7892 4284 7893 4291 7890 4294 7891
4301 7848 4274 7850 4260 7918
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 10:17 PM EST | Special Weather Statement | BUF | Erie, Genesee | 58 min |
| Mar 5, 3:51 AM EST | Small Craft Advisory | BUF | 21 hr | |
| Mar 5, 12:43 PM EST | Winter Storm Warning | BUF | Cayuga, Oswego, Wayne | 45 hr |
| Mar 5, 5:36 PM EST | Special Weather Statement | BUF | Jefferson | 84 min |
| Mar 5, 5:39 PM EST | Special Weather Statement | BUF | Erie | 81 min |
Nearby
Special Weather Statements in New York, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.